Ohio, 2008Damaging Winds in Ohio, August 1, 2008
August 1, 2008 · NWS IWX · 3 events in 2 counties and zones
Several boundaries across the area interacted with a moderately unstable atmosphere to allow for a few areas of thunderstorms to develop with some becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several boundaries across the area interacted with a moderately unstable atmosphere to allow for a few areas of thunderstorms to develop with some becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 1, 1:33 PM EST, 57 minutes earlier.
Area forecast discussion, Aug 1, 1:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 PM EDT FRI AUG 1 2008
.SHORT TERM (TONIGHT AND SUNDAY)...
SOME CONCERN STILL EXISTS THIS AFTERNOON INTO THE EVENING FOR
CONVECTIVE ACTIVITY...SOME WHICH MAY BE STRONG TO SEVERE. DECENT
ENVIRONS FOR WIND THREAT...DRY MID LVLS PRODUCING HIGH MDPI/WINDEX
VALUES OF 1.03/61...DOWNDRAFT CAPES AROUND 1200 J/KG AND SURFACE
BASED CAPES NEARING 3000+ J/KG AS WE HAVE APPROACHED OR SURPASSED
CONVECTIVE TEMPS. AS THE BOUNDARY AND SHRTWV PUSHES SOUTHEAST FROM
WI OVER THE REGION THIS AFTERNOON INTO THE EVENING THE TRIGGER TO
SET EVERYTHING OFF WILL ARRIVE IN GREATER FASHION...AND SHOULD ALLOW
FOR MORE THAN A FEW SCTD SHOWERS/STORMS.
AS THE FRONT PUSHES THRU THE REGION TONIGHT THE CHANCES FOR PRECIP
WILL WRAP QUICKLY FROM NORTHEAST TO SOUTHEAST THIS EVENING...ENDING
AROUND OR BEFORE MIDNIGHT IN THE FAR SOUTHEAST. SOME CLEARING OF THE
SKIES EXPECTED AS SLIGHTLY DRIER AIR WORKS INTO THE SOUTHERN GREAT
LAKES AS DEWPTS WILL DROP INTO THE UPPER 50S OR LOWER 60S.
HUGE RIDGE ACROSS THE CENTRAL CONUS WILL SLOWLY PUSH EAST...BUT
EASTERN TROUGH WILL CONTINUE THE NORTHERLY FLOW ACROSS THE REGION.
SFC HIGH WILL MOVE ACROSS THE REGION WITH NORTHERLY SFC FLOW ACROSS
THE REGION WITH H850 TEMPS OF 14C EXPECTED...WHICH IS SLIGHTLY BELOW
SEASONAL LVLS...KEEPING AFTN TEMPS SLIGHTLY BELOW AVG AS
WELL...AMPLE SUNSHINE EXPECTED AS TIME HEIGHT SERIES SHOWING A VERY
DRY COLUMN FOR SATURDAY. SFC HIGH STILL MOVING EAST OUT OF THE
REGION SATURDAY NIGHT...WITH MOSTLY CLEAR SKIES EXPECTED AND TEMPS
DROPPING INTO THE UPPER 50S FOR MANY...3 TO 5 DEGREES BELOW NORMAL
FOR EARLY AUGUST.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
WARM WEATHER STILL ON TAP FOR MON-TUE WITH PCPN CHANCES AS RIDGE
FLATTENS MIDWEEK. OP GFS STILL WARMER THAN ENSEMBLE MEMBERS SUN-TUE
AND KEPT TEMPS MORE IN LINE WITH ENSEMBLE MEAN...WHICH IS IN GOOD
CONTINUITY WITH PVS FCST PACKAGE. ALSO ENSEMBLE SPREAD SHRINKING
LEADING TO HIGHER CONFIDENCE IN HIGHS FOR THIS WINDOW...WITH
READINGS GENERALLY PEAKING NEAR OR JUST ABOVE 90 MON-TUE MOST
PLACES. COOL DOWN ON TAP FOR LATE WEEK AS FAMILIAR SIGHT OF
TROFING OVER NE CONUS TAKES SHAPE. TIMING OF CONVECTIVE CHANCES
ALONG BNDRY AS RIDGE FLATTENS HAS SPED UP MORE INTO TUE/TUE NIGHT
AND HAVE ADDED CHC POPS 00Z-06Z WED BUT WONT PULL WED AFT POPS FOR
NOW PENDING FUTURE MODEL RUNS.
&&
.PREV DISCUSSION... /ISSUED 110 PM EDT FRI AUG 1 2008/
AVIATION (18Z TAFS)...
VFR CONDITIONS ACROSS THE REGION AS THE STRATUS FROM EARLIER TODAY
IS STARTING TO LIFT AND A MORE CONVECTIVE APPEARANCE TO THE CLOUDS
IS DEVELOPING PER LATEST VIS SAT. LIGHT WINDS WILL BE FOUND ACROSS
THE REGION...WITH SOME SCTD TSRA/SHRA LIKELY TO DEVELOP THIS
AFTERNOON AND INTO THE EARLY EVENING. MVFR OR IFR CONDITIONS WILL
BE POSSIBLE IN THE CONVECTIVE ACTIVITY. FRONTAL BOUNDARY WILL PUSH
THROUGH LATE THIS EVENING...WINDS WILL VEER TO THE
NORTHWEST/NORTH. CLEARING SKIES BEHIND THE FRONT WITH LIGHT
NORTHERLY FLOW. VFR CONDITIONS OVERNIGHT THROUGH THE MORNING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...SCHOTT
LONG TERM...LUDINGTON
AVIATION...SCHOTT
Hazardous weather outlook, Aug 1, 10:55 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EDT FRI AUG 1 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1155 AM EDT FRI AUG 1 2008 /1055 AM CDT FRI AUG 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN NORTHERN
INDIANA. THE STORMS MAY QUICKLY INTENSIFY TO SEVERE LEVELS AND
SPREAD ACROSS NORTHERN INDIANA...SOUTHERN LOWER MICHIGAN
THROUGHOUT THE DAY AND INTO NORTHWEST OHIO BY LATE AFTERNOON. THE
PRIMARY THREAT WITH THESE STORMS IS LOCALIZED DAMAGING WIND GUSTS
TO 70 MPH. ISOLATED NICKEL SIZE HAIL IS ALSO POSSIBLE.
IMMEDIATELY DOWNWIND OF LAKE MICHIGAN...PRIMARILY FOR BERRIEN
COUNTY MICHIGAN...AND LAPORTE COUNTY INDIANA THE RISK FOR SEVERE
STORMS IS LESS AS SLIGHTLY COOLER TEMPERATURES WILL LIMIT
INSTABILITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...A SMALL CHANCE FOR
STRONG STORMS EXISTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON OR EARLY EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-021100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1155 AM EDT FRI AUG 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WITH STRONG GUSTY WINDS TO 40 KNOTS AND LOCALLY HIGH
WAVES ARE POSSIBLE FROM LATE MORNING INTO THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...A SMALL CHANCE FOR
STRONG STORMS EXISTS..
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
SCHOTT
In the hours before
Special weather statement, Aug 1, 1:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT FRI AUG 1 2008
OHZ004-005-016-011945-
DEFIANCE OH-HENRY OH-PUTNAM OH-
253 PM EDT FRI AUG 1 2008
...SPECIAL WEATHER STATEMENT...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEFIANCE...MOVING SOUTHEAST AT 24 MPH.
WINDS GREATER UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HOLGATE...
LEIPSIC...
AYERSVILLE AND FLORIDA...
STANDLEY...
PLEASANT BEND...NEW BAVARIA AND NORTH CREEK.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SCHOTT
Local storm report, Aug 1, 2:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN DEFIANCE 41.28N 84.36W
08/01/2008 M1.00 INCH DEFIANCE OH EMERGENCY MNGR
ONE INCH OF RAIN FELL IN A HALF HOUR.
&&
EVENT NUMBER IWX0801750
LWFLocal storm report, Aug 1, 2:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT FRI AUG 01 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 5 S DEFIANCE 41.21N 84.36W
08/01/2008 E0.70 INCH PAULDING OH TRAINED SPOTTER
&&
EVENT NUMBER IWX0801751
MCSThunderstorm Wind, Defiance
- When
- August 1, 2:30 PM EST to 2:31 PM EST
- Where
- Defiance County, 0.52 mi W of Defiance
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 41.280, -84.360
Emergency management officials reported several large trees were either uprooted or snapped in the city of Defiance. One of these trees fell onto a house on Washington Street, reportedly destroying the house. Another tree fell onto at least two parked car on Jefferson Avenue. No injuries were reported. Damage is estimated at $125,000.
Thunderstorm Wind, Van Wert
- When
- August 1, 4:21 PM EST to 4:22 PM EST
- Where
- Van Wert County, 0.87 mi SW of Van Wert
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 40.860, -84.580
Law enforcement officials reported tree limbs were broken off by the winds and fell onto a transformer, causing some damage. Damage is estimated at $6,000.
Thunderstorm Wind, Van Wert
- When
- August 1, 4:35 PM EST to 4:36 PM EST
- Where
- Van Wert County, 4.75 mi E of Middle Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -84.340
Trained spotters reported 60 to 70 mph wind gusts, causing some tree damage, mainly to limbs. Dime size hail was also reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Nevada, August 1 to 4, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Hail and Damaging Wind in Indiana, August 1, 2008$100,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110337, 110338, 110341.